Patient : I have been having terrible pain in my hands, and now I have really bad neck pain and shoulder pain. Question is: Can medications that I have been taking for quite some time actually cause joint pain?
The pain with or without numbness and/or tingling in your hands, arms and shoulder as you described might be due to a cervical nerve compression , but it would be important to rule out inflammation of the peripheral nerves at the level of the arm and hand. In the younger patients, cervical radiculopathy may be a result of a disc herniation or an acute injury causing impingement of an exiting nerve. In the older patient, cervical radiculopathy is often a result of spinal canal narrowing from bone (osteophyte) formation, decreased disc height and degenerative changes due to aging process. The same described before for the cervical spine applies to the lower back in terms of cause of pain and numbness in the legs, same causes, different spinal level.
The treatment strategy usually includes: physical therapy program aimed to reduce pain and inflammation, and the use of anti-inflammatory drugs (as “motrin”, “advil”), also a re-education of habits and posture to improve quality of life. You should be independent in a stretching and strengthening program and continue with these exercises under the periodic supervision of a physical therapist initially and then completely on your own. Patients whose condition fails to improve with a comprehensive rehabilitation program and selective injections should be presented with a surgical evaluation. Often, patients should show progressive improvement over the first 6-8 weeks with conservative treatment. If there is no significant improvement in this time frame, consider a surgical evaluation. This kind of symptoms are not described as side effects of the medications that you have been taken.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.